Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Flagstaff, AZ

August 12, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2014, 5:03 PM MST for Yavapai County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 5:03 PM MST (00:03 UTC)
Expired
Aug 12, 2014, 7:00 PM MST
In force
117 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 162 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:00 PM MSTFLASH FLOODYava, AZCOUNTY ROAD 15 WASHED OUT MILEPOST MARKER 26 NEAR YAVA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WGUS55 KFGZ 130003
FFWFGZ
AZC025-130200-
/O.NEW.KFGZ.FF.W.0011.140813T0003Z-140813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
503 PM MST TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
PRECIPITATION ESTIMATES SHOW RAINFALL IN EXCESS OF 2 TO 3 INCHES HAS 
FALLEN NEAR YAVA OVER PORTIONS OF STATE ROUTE 96. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YAVA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LITTLE SHIPP WASH...SANTA MARIA RIVER...BLAND CREEK...KIRKLAND
CREEK...TANK WASH...LITTLE SYCAMORE WASH...QUAIL SPRING WASH...BIG
SHIPP WASH...SYCAMORE CREEK...TANK CREEK...EASTWOOD CREEK...ALKALI
WASH AND WATERMAN CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

&&

LAT...LON 3454 11307 3456 11281 3440 11281 3443 11307

$$

MCS
1 follow-up statement
432 
WGUS75 KFGZ 130133
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
633 PM MST TUE AUG 12 2014

AZC025-130200-
/O.CON.KFGZ.FF.W.0011.000000T0000Z-140813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
633 PM MST TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 629 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN FALLING OVER THE WARNED AREA. RADAR ESTIMATES FROM 
RADAR INDICATE THAT AREAS OF 2 INCHES TO LOCALLY MORE THAN 5 INCHES 
OF RAIN HAVE FALLEN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YAVA AND 
MILEPOST 10 ON SR 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LITTLE SHIPP WASH...SANTA MARIA RIVER...BLAND CREEK...KIRKLAND
CREEK...TANK WASH...LITTLE SYCAMORE WASH...QUAIL SPRING WASH...BIG
SHIPP WASH...SYCAMORE CREEK...TANK CREEK...EASTWOOD CREEK...ALKALI
WASH AND WATERMAN CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3454 11307 3456 11281 3440 11281 3443 11307

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:30 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 12, 3:30 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST TUE AUG 12 2014

.SYNOPSIS...MONSOON MOISTURE WILL INCREASE THROUGH WEDNESDAY THUS
EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND.
STARTING THURSDAY...SOUTHWESTERLY FLOW SHOULD BRING DRIER AIR INTO
NORTHWEST ARIZONA...WITH DECREASING STORM CHANCES ACROSS THE KAIBAB
PLATEAU. THE DRY AIR SPREADS EASTWARD ON FRIDAY AND THE WEEKEND IS
CURRENTLY LOOKING DRY FOR ALL EXCEPT AREAS ALONG THE EASTERN
MOGOLLON RIM WHERE A SLIGHT CHANCE OF AFTERNOON STORMS WILL
CONTINUE.

&&

.DISCUSSION...DEEPER TROPICAL MOISTURE HAS ARRIVED AS EXPECTED WITH
SURFACE DEWPOINT TEMPERATURES UP BY 5 TO 10 DEGREES ACROSS NORTHERN
ARIZONA AS COMPARED TO THIS TIME YESTERDAY. MODELS CONTINUE TO SHOW
GOOD CHANCES FOR RAIN IN THE FORECAST THROUGH WEDNESDAY WITH A
GRADUAL TAPER IN MOISTURE AND SHOWERS ON THURSDAY AND FRIDAY.

TODAYS SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD COVER FROM THE
MEXICAN BORDER NORTHWARD INTO UTAH. THESE CLOUDS WILL TEND TO LIMIT
SURFACE HEATING WHICH IS A NEEDED TRIGGER TO PRODUCE DEEPER
CONVECTION. IN THE ABSENCE OF STRONG SURFACE HEATING WE TYPICALLY
NEED SIGNIFICANT UPPER LEVEL FORCING FROM A DISTURBANCE ALOFT. TODAY
WE HAVE NEITHER STRONG SURFACE HEATING NOR SIGNIFICANT FORCING
ALOFT...WHICH MEANS WE WILL LIKELY HAVE LOWER THUNDERSTORM COVERAGE
THAN THE DEEP MOISTURE ALONE MIGHT SUGGEST. THEREFORE WE ARE
FORECASTING WIDESPREAD RAIN SHOWERS WITH SEVERAL AREAS OF SCATTERED
THUNDERSTORMS TODAY.

SOME OF THESE SHOWERS TODAY AND TOMORROW MAY BE HEAVY AT TIMES WITH
AN ELEVATED RISK FOR LOCAL FLASH FLOODING. HOWEVER THE FLASH
FLOODING RISK IS NOT HIGH ENOUGH TO WARRANT A WATCH AT THIS TIME
MAINLY DUE TO THE LACK OF A STRONG FORCING MECHANISM. BY WEDNESDAY A
TROUGH MOVING THROUGH ARIZONA MAY CHANGE THE PICTURE AND BRING THE
UPPER LEVEL FORCING NEEDED FOR DEEPER CONVECTIVE STORM ACTIVITY.

THURSDAY AND FRIDAY...WE START TO TRANSITION TO A DRIER WEATHER
PATTERN AS A TROUGH MOVING THROUGH THE WEST BEGINS TO BRING DRIER
SOUTHWESTERLY WINDS REPLACING THE DEEPER MOISTURE. GOOD CHANCES FOR
THUNDERSTORMS CONTINUE WITH THE HIGHEST CHANCES OVER THE MOUNTAIN
REGIONS.

SATURDAY AND SUNDAY...LONG RANGE MODELS CONTINUE TO SHOW A SHARP
DOWNWARD TREND IN STORM ACTIVITY AS A MID-LATITUDE TROUGH PINS THE
SUBTROPICAL RIDGE TO THE SOUTH ALONG THE MEXICAN BORDER. THE WEST TO
EAST ORIENTATION OF THE RIDGE AXIS WILL EFFECTIVELY BLOCK ANY
MOISTURE TRANSPORT FROM THE TROPICS AND INSTEAD BRING IN
SIGNIFICANTLY DRIER AIR IN FROM THE PACIFIC. EXPECT MUCH LOWER
CHANCES FOR SHOWERS AND STORMS THROUGH THE WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT WDSPRD SHRA/TSRA THROUGH
THE FORECAST PERIOD. SCT/ISOLD MVFR/IFR CONDITIONS IN TSRA POSSIBLE
TONIGHT AND WEDNESDAY...WITH MVFR CIGS LASTING THROUGH THE MORNING
HOURS OVER HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN
AVIATION.......RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 12, 3:51 PM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST TUE AUG 12 2014

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
351 PM MST TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE WILL CONTINUE ACROSS
NORTHERN ARIZONA IN THE OVERNIGHT HOURS IN DEEP MONSOONAL MOISTURE.
STORM MOTION WILL GENERALLY BE FROM SOUTH TO NORTH. LOCALLY HEAVY
PRECIP AMOUNTS ARE POSSIBLE WITH AN ELEVATED RISK FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...DEEP TROPICAL MOISTURE AND SOUTHERLY FLOW WILL KEEP
WIDESPREAD RAINFALL AND THUNDERSTORMS DEVELOPING ACROSS THE AREA.
THERE WILL BE AN ELEVATED RISK FOR FLASH FLOODING.

THURSDAY ONWARD...DRIER WILL GRADUALLY MOVE INTO ARIZONA FROM
THE WEST SLOWLY DECREASING STORM CHANCES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:27 PM MSTSpecial Weather StatementFGZYavapai48 min
Aug 12, 5:50 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Aug 12, 6:53 PM MSTAreal Flood AdvisoryFGZYavapai112 min
Aug 12, 6:58 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 12, 7:43 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 12, 8:42 PM MSTAreal Flood AdvisoryFGZYavapai63 min
Aug 12, 9:48 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai6 hr
Aug 13, 1:14 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.